Texas, 2023

Excessive Heat and Heat in Texas, July 1, 2023

July 1, 2023 · NWS BRO · 4 events in 4 counties and zones

The dome of high pressure that just sat over the southern third of the nation finally started to relent in early July, but not before providing a hot to very hot start to the month across the eastern portions of the Rio Grande Valley and Deep South Texas.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The dome of high pressure that just sat over the southern third of the nation finally started to relent in early July, but not before providing a hot to very hot start to the month across the eastern portions of the Rio Grande Valley and Deep South Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 1, 5:30 AM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 1, 5:30 AM CST, 4 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
630 AM CDT Sat Jul 1 2023

...New AVIATION...

.SHORT TERM...
(Today through Sunday)
Issued at 302 AM CDT Sat Jul 1 2023

A quick survey of the ASOS/AWOS sites across the BRO CWFA indicate
that Heat Advisory heat indices did not achieve Advisory criteria
on Friday. Using a 50/50 blend of NBM and CONSShort for dewpoint
and high temperatures for the short term portion of the forecast
results in a Heat Advisory non-issuance again today and likely on
Sunday. Thus, will likely issue a Special Weather Statement for
Saturday heat indices.

Overall, the forecast philosophy remains the same. 500 mb high
pressure, initially centered over Louisiana, will remain the
dominant weather feature over Deep South Texas and the Rio Grande
Valley through the period. However, the encouraging aspect is that
the mid-level ridge will steadily shift east and dissipate, which
will be more of a factor temperature and precipitation-wise during
the long term portion of the forecast. For now, dry weather with
well above normal high temperatures will occur for the weekend.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 302 AM CDT Sat Jul 1 2023

The 500mb ridge will continue to shift eastward and flatten as a
mid-level trough swings over the Plains. Rain chances are
expected to remain on the low side Sunday night into Tuesday as
moisture appears very limited. However, can not rule out early
morning streamer showers near coast during this time and isolated
thunderstorms Tuesday afternoon. Deeper moisture arrives by
midweek as PWATs climb to above 2 inches. NBM probabilities range
between 25 to 45 percent Wednesday through Friday. Mid-level
ridging over the northern Mexico into the Southwest states,
builds eastward over the region by the weekend reducing rain
chances. Highs each today will range from near 90 on the immediate
coastline and mid 90s to around 100 degrees inland. Daily heat
indices are expected between 105 and 112 degrees most afternoons.
Warm and humid each night with overnight lows between 75- 80 degrees.

&&

.AVIATION...
(12Z TAFS)
Issued at 627 AM CDT Sat Jul 1 2023

Tranquil aviation conditions continue to be anticipated, with
light to moderate winds and breezy daytime gusts. VFR will prevail
through a majority of the TAF period at all aerodromes.

&&

.MARINE...
Issued at 302 AM CDT Sat Jul 1 2023

Today through Sunday: Buoy 42020 reported southeast winds around
16 knots gusting to around 19 knots with seas slightly over 3.5
feet with a period of 5 seconds at 150 CDT/650 UTC. Surface high
pressure will remain the dominant feature over the western Gulf of
Mexico during the period. With a modest pressure gradient in
place, light to moderate winds and low to moderate seas are
forecast along the Lower Texas Coast. Although Small Craft
Advisory is not likely, Small Craft Exercise Caution may be needed
today, especially for the Laguna Madre.

Sunday night through Friday...Broad high pressure will remain
anchored across the Gulf will maintain moderate to fresh southeast
winds and Gulf seas generally between 2 and 4 feet through the
period. The strongest winds may occur along the Laguna Madre Tuesday
and Wednesday afternoons. Small Craft Advisories are not anticipated
through the week. Rain chances slowly increase across the coastal
waters through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             95  80  95  79 /   0   0   0  10
HARLINGEN               98  77  97  76 /   0   0   0   0
MCALLEN                101  79 101  78 /   0   0   0   0
RIO GRANDE CITY        102  77 102  76 /   0   0   0  10
SOUTH PADRE ISLAND      87  80  88  80 /   0   0   0  10
BAYVIEW/PORT ISABEL     94  79  93  78 /   0   0   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...None.

&&
Hazardous weather outlook, Jul 1, 2:39 AM CST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
339 AM CDT Sat Jul 1 2023

TXZ248>255-351-353>355-451-454-455-020845-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
339 AM CDT Sat Jul 1 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An elevated risk of rip currents is possible at the local beaches
through the entire period, including the 4th of July.

A Heat Advisory is possible for all or portions of Deep South
Texas and the Rio Grande Valley through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-020845-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
339 AM CDT Sat Jul 1 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat, 1 excessive heat. Local standard time, as filed.

Heat, Cameron

When
July 1, 9:53 AM CST to 1:53 PM CST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Brownsville-South Padre International ASOS reported a heat index of 111 by 10:53 AM CDT, with 111 or higher values persisting until approximately 2:53 PM CDT on July 1st.

Heat, Northern Hidalgo County

When
July 1, 11:55 AM CST to 3:53 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

It is reasonable to infer that Northern Hidalgo County reached Heat criteria due to readings at the McAllen-Miller International Airport, South Texas International Airport, and Brooks County Airport, all of which reached criteria on July 1st.

Excessive Heat, Southern Hidalgo County

When
July 1, 11:55 AM CST to 3:53 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

The McAllen-Miller International Airport ASOS station (KMFE) recorded heat indices reaching or exceeding 116 degrees between 2:53PM CDT and 4:53PM CDT the afternoon of July 1st. The South Texas International Airport AWOS station (KEBG) recorded heat indices reaching or exceeding 116 degrees between 12:55PM CDT and 3:35PM CDT. Each of these values and durations meets the local excessive heat criteria.

Heat, Brooks

When
July 1, 3:55 PM CST to 5:15 PM CST
Where
Brooks forecast zone
Reported by
AWOS
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The Brooks County Airport AWOS reported a heat index of 111 by 4:55 PM CDT, with 111 or higher values persisting until approximately 6:15 PM CDT on July 1st.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116803, 1116807, 1127778, 1116804.